Medical Questions > Womens Health > Infertility Forum

Conception on bipolar meds ?

User Profile
will Bipolar medicine affect me and make it hard to conceive a baby


Did you find this post helpful?
|

User Profile
replied May 21st, 2010
Infertility Answer A12292
Hi, and thanks for your medical question on eHealth forum!

I can understand your concern. I am not sure what medications you are taking. Hence I will give you a general picture.

Lithium and first-generation antipsychotics such as Haldol and Thorazine are preferred because they cause minimal risks to the fetus. Some anticonvulsants (Depakote and Tegretol) can cause birth defects and hence are avoided.

If you are planning a pregnancy then taking only one mood stabilizing medication is less harmful than exposure to multiple medications. If you are planning a pregnancy, talk to your psychiatrist first.

You cannot go for sudden change in medication. Hence give your psychiatrist time to adjust your medicines before you conceive. Hope this helps. Take care!



|
Did you find this post helpful?
Must Read
Learn the basics about mental disorders, including risk factors, diagnosis, and treatment options. ...
Learn about risk factors to developing a mental health condition. ...
Learn about screening and diagnosis options available for mental conditions....
DISCLAIMER: "Ask a Doctor" questions are answered by certified physicians and other medical professionals. For more information about experts participating in the "Ask a Doctor" Network, please visit our medical experts page. You may also visit our Infertility , for moderated patient to patient support and information.

The information provided on eHealth Forum is designed to improve, not replace, the relationship between a patient and his/her own physician. Personal consultation(s) with a qualified medical professional is the proper means for diagnosing any medical condition.